news

Sildenafil could be linked to irreversible colour vision damage

Retinal damage and long term vision problems have been identified in a patient who took a dose of slidenafil citrate over the recommended limit…

vision

Researchers at Mount Sinai have shown that use of a liquid version of the popular erectile dysfunction drug, slidenafil citrate, can cause retinal damage on a cellular level, and can cause long term vision problems. This includes possible irreversible damage.

“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” said Dr Richard Rosen, lead investigator and Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai (NYEE).

“People who depend on colored vision for their livelihood need to realize there could be a long-lasting impact of overindulging on this drug.”

A known side effect of the Viagra drug is that it can cause visual disturbances with normal dosage, however symptoms should resolve within 24 hours. Dr Rosen and his team based their investigation on a 31-year-old man who arrived at an urgent care clinic complaining of red tinted vision in both eyes after taking a high dose of sidenafil citrate. The patient had taken much more than the recommended 50mg dose, and described how symptoms began shortly after ingestion.

The man was diagnosed with persistent retinal toxicity linked to the high dose of medication damaging the outer retina, and his condition had not improved more than a year after the initial diagnosis, despite various treatments.

The researchers used adaptive optics (AO) and optimal coherence tomography (OCT) to examine the retina for structural damage at the cellular level – something that had not been done before.

OCT reveals the cross-sectional details of the retina layer by layer, while AO allows clinicians to examine microscopic structures of the eye in living patients with extreme detail in real time. These sophisticated imaging methods allowed the researchers to see microscopic injury to the cones of the retina, which are the cells responsible for colour vision.

The damage identified was similar to that often seen in animal models of hereditary disease, such as cone-rod dystrophy or retinitis pigmentosa.

“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” said Dr. Rosen.

“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much.”

Pfizer have stated that from World Health Organization estimates, individuals buying from online ‘rogue’ pharmacies have a 50 percent chance of receiving a counterfeit medicine.

The findings of the study have been published in Retinal Cases.

Send this to a friend